Curious if anybody has had any tinnitus resolution with the use of rapamycin. I took rapamycin for about four months, then discontinued for four months, and just restarted. Stopped because of herpes on lip. Previously I had refractory tinnitus which seem to lessen with the first round of rapamycin, and then recurrent when I was off. I just recently restarted at 4 mg then 6 mg per week, and planning to end up at 10mg q10 days. Amazingly, tinnitus has has almost totally resolved once again. N of 1 but convincing so far.
Glad for you. I have slight tinnitus in my right ear, and moderate tinnitus in my left ear. I have had this since childhood. Exposure to noise? I have had many benefits from rapamycin but unfortunately this isn’t one of them.
I also have a trauma induced tinnitus in left ear and a slight tinnitus in my right ear, most likely from loud music on headphones.
I am 1 month in my treatment and no improvement whatsoever. I don’t expect anything to happen in my trauma left ear tinnitus anyway.
No improvement here either. On rapa one year; 5-6mg/wk. Had tinnitus for years. 77 y.o.
Several years I’ve been taking rapa and absolutely no change in my tinnitus.
FYI, not convinced rapamycin and tinnitus relief connected. Tinnitus back, seems more correlated w sleep quality than rapamycin. Just don’t want people to add tinnitus to rapamycin benefits. I want to be as transparent as possible in this setting, and I don’t want to mislead others. False benefits in the long run will hurt us all.
I noticed bilateral high-frequency white noise that started about the same time that I began 6 mg once a week rapamycin 2 1/2 months ago. I have no idea what the cause is. Has anyone else experienced anything similar? I only recently connected the two.
Rap user for five weeks. Have had tinnitus for the last five years. Can’t say that rap made it worse, but it’s definitely not better, so far.
I think of it as being perpetually camped near a pond, with thousands of chirping crickets.
My tinnitus was unbearable and now I rarely notice it
Yes, I had no proof, but the correlation seems clear from when I started rap and the appearance of the high-pitched cricket sound. I am on a break from rapamycin because I need to heal post-surgery, but my tinnitus persists. This may make me rethink my dosing, 7 mg every week with GFJ. Hmmm.
That was an in-vitro study. In vivo studies suggest the opposite: Rapamycin Delays Age-Related Hearing Loss (part 2)
Oh, I can hear great, maybe due to the Rapamycin but I can also hear things I have never heard before, like a swarm of a million crickets in synchrony. Perhaps the cause is unrelated to the Rapa
Thats a pretty high dose; equivalent to something like 20mg to 30mg per week. how long have you been doing this dosing level?
I stopped two months ago when I was diagnosed with Cervical Spinal Stenosis and had an ACDF surgery. Before that, I was like a lemming following the crowd at the time, so I picked the dose and stuck with it. I will be more conservative once my spine is largely healed.
One more thing: DrM, you mentioned cervical spinal stenosis. Can you think of any other unique genetic traits you have that might be neuro or inner ear-related? For me: I have Ehlers-Danlos, and also my 23&Me came back as a genetic type with poor proprioception. (Confirmed by experience! Need to consciously use core dance muscles to stay balanced and upright throughout the day, can’t do balance yoga in the dark or stand on one leg with my eyes closed…) Just taking stabs in the dark as to whether there might be a genetic type that reacts in this way.
What I would really like is to understand what is actually going on…
Yes - I post all the studies that look interesting, and that would classify as interesting.
On the other hand, here is a study showing how rapamycin actually protected against aminoglycoside-induced ototoxicity
Guo S, Xu N, Chen P, et al. Rapamycin Protects Spiral Ganglion Neurons from Gentamicin-Induced Degeneration In Vitro. J Assoc Res Otolaryngol. 2019;20(5):475-487. doi:10.1007/s10162-019-00717-3
(For some reason, this system will not let me post a link…just pull it up in PubMed based on the citation)
Hmm. Previous post-- talking about aminoglycosides causing hearing loss, and also macrolides sometimes. (Rapamycin is a macrolide, not an aminoglycoside, but they both work by inhibiting protein synthesis at the level of the ribosome)-- labeled as “spam”-- maybe they think links to peer-reviewed journals in PubMed are spam?? I do think this is important for anyone having this side effect to know about:
So, here are the citations instead:
Rybak LP, Ramkumar V, Mukherjea D. Ototoxicity of Non-aminoglycoside Antibiotics. Front Neurol. 2021;12:652674. Published 2021 Mar 9. doi:10.3389/fneur.2021.652674
Vanoverschelde A, Oosterloo BC, Ly NF, et al. Macrolide-associated ototoxicity: a cross-sectional and longitudinal study to assess the association of macrolide use with tinnitus and hearing loss. J Antimicrob Chemother. 2021;76(10):2708-2716. doi:10.1093/jac/dkab232
I too have had tinnitus for my whole life, 81 and rapa has not touched it.
Ototoxicity is a concern in pharmacology in general. The list of ototoxic drugs is long, and a number of antibiotics fall in this category. These cells are some of the most delicate in the body. And yes, there are ex vivo and in vivo studies showing that rapamycin becomes ototoxic at some point with increasing dosage. And hearing loss is listed as a potential side effect. But it’s hopefully not a reason for concern at the lower dosages people are using for life extension. And there’s some evidence that it may help preserve hearing as rapadmin previously posted. The in vivo mouse study found that hearing loss occurred rapidly at 10 mg/kg in mice when adminstered every two days. 10 mg/kg would be roughly 60 mg plus in a human. They found no evidence of damage at 2 mg/kg (roughly 12 mg in a human).